Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Hastings, NE

May 24, 2013Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2013, 11:00 PM CDT for Dawson County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2013, 11:00 PM CDT (04:00 UTC)
Expired
May 24, 2013, 11:45 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:31 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 9:31 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CDT FRI MAY 24 2013

.UPDATE...
ISSUED AT 930 PM CDT FRI MAY 24 2013

BASED UPON CURRENT RADAR TRENDS AND CURRENT
OBSERVATIONS...INCREASED POPS OVERNIGHT ACROSS THE OUTLOOK
AREA...ESPECIALLY OUR NEBRASKA COUNTIES. FOLLOWED THE HRRR-3KM
SIMULATED REFLECTIVITY FAIRLY CLOSE.

UPDATE ISSUED AT 657 PM CDT FRI MAY 24 2013

MADE MINOR ADJUSTMENTS TO HOURLY WEATHER THIS EVENING. WILL KEEP
AN EYE ON THE CONVECTION TO THE WEST AND DE TERMING WHAT TO DO WITH
CHANCES OF RAIN FOR THE OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 311 PM CDT FRI MAY 24 2013

ALOFT: A BLOCKED UPR LOW WILL REMAIN QUASI-STATIONARY OVER THE
PAC NW AND SW CANADA. A LONG-WAVE /LGWV/ RIDGE OVER THE PLAINS
WILL ALSO MOVE LITTLE. THIS COMBINATION WILL MAINTAIN SW FLOW OVER
THE FCST AREA. HOWEVER...THERE ARE NO OBVIOUS SHORT-WAVE /SHRTWV/
TROFS EMBEDDED IN THE FLOW.

SFC: AN OCCLUDED COLD FRONT IS ASSOCIATED WITH THE BLOCKED COLD
CORE LOW. ITS FURTHEST E EXTENT WAS WY INTO NW CO. WHILE HARD TO
FIND ATTM A WARM FRONT WILL BEGIN TO ORGANIZE OVER OR NEAR THE
FCST AREA.

AN EASY FCST THIS IS NOT.

TSTMS ARE A THREAT BUT THERE IS TREMENDOUS UNCERTAINTY IN TIMING
AND LOCATION DUE TO THE LACK OF OBVIOUS SYNOPTIC FORCING.

00Z AND 06Z NAM PERFORMANCE OF 6 HR QPF ENDING 18Z WAS BEST.

AM FAIRLY CONFIDENT THAT TSTMS WILL FORM THIS AFTN/EVNG WITH THE
LEE TROF OVER WRN NEB/ERN CO/NW KS. WHAT HAPPENS TNGT IS UP FOR
GRABS. SOME OF THE HI-RES MODELS INDICATE UP-SCALE GROWTH INTO AN
MCS THAT ROLLS INTO PART OF THE FCST AREA. OTHERS DISSIPATE THE
STORMS.

MCS: NAM/GFS/EC/GEM ALL FCST A 40-50 KT LLJ TNGT WITH ITS NRN
TERMINUS NEAR I-80. THIS WILL RESULT IN STRONG TEMP/MSTR
ADVECTION. AGREE WITH 134 PM WPC QPF DISCUSSION THAT THE GEM AND
UKMET HAVE THE BEST QPF PLACEMENT AT THE NOSE OF THE LLJ. THE NAM
APPEARS WAY TOO LOW AND THE GFS TOO FAR S /RIGHT OVER THE HEART
OF THE FCST AREA/. 12 HR MAX QPF ENDING 12Z/SAT NAILS THE SRN 2/3
OF NEB. SO THE GFS CANT ENTIRELY BE RULED OUT.

I DO NOT WANT TO OVER-FCST TSTMS SINCE MUCH OF THE NEXT 30 HRS
WILL BE DRY FOR MOST OF THE FCST AREA. SO POPS HAVE BEEN TRIMMED
ACKNOWLEDGING THAT I MAY BE TOO LOW...ESPECIALLY 03Z-10Z. I JUST
DONT KNOW WHERE OR WHEN YET. SO WOULD PREFER TO DOWNPLAY TSTM
POTENTIAL...BUT ALL CUSTOMERS SHOULD BE AWARE THAT SUBSTANTIAL
INCREASES IN POPS MAY BE NEEDED IN THE SHORT-TERM FCST UPDATES
THIS EVNG/TNGT AS WE MONITOR HOW THIS EVOLVES. BELIEVE WE HAVE
THE CORRECT POP TREND IN THE HOURLY WX GRAPHS.

BOTTOM LINE...BEST CHANCE APPEARS TO BE ALONG AND N OF I-80 FOR
SOAKING RAINS TNGT AND POSSIBLY SOME SVR HAIL. MUCAPE IS FCST
AROUND 2000 J/KG. 2-7 KM SHEAR OF 20 KTS SUGGESTS MULTICELL
CONVECTIVE MODE. CORFIDI VECTORS SUGGESTS BACK-BUILDING INTO THE
LLJ IS PROBABLE. SO DRENCHING RAINS ARE ON THE TABLE.

REST OF THIS AFTN: A PERIOD OF CLOUDINESS WITH VIRGA AND POSSIBLY
A COUPLE SPRINKLES? OTHERWISE P-M/SUNNY.

TNGT: M/CLEAR TO START BUT LIKELY  ENDS UP M/CLOUDY IF TSTMS
EVOLVE AS EXPECTED. THERE IS A LOW PROBABILITY FOR FOG IF SKIES
CAN CLEAR BEHIND THE DEPARTING STORMS. THE COLD POOL PRODUCED BY
THE RAIN WILL HAVE TO DISRUPT THE SYNOPTIC FLOW TO LIGHTEN THE
WINDS. WE STILL MAY STRATUS TO DEAL WITH.

SAT: IT ALL DEPENDS ON WHAT HAPPENS TNGT. ANY MRNG LEFTOVER RAIN/
TSTMS WILL DEPART...LIKELY LEAVING LOTS OF STRATUS AROUND IN ITS
WAKE. THIS MCS WILL DETERMINE WHERE THE EFFECTIVE WARM FRONT
DEVELOPS WHICH WILL INFLUENCE SUBSEQUENT TSTM ACTIVITY.

EXPECT A SIGNIFICANT DIFF IN TEMPS ACROSS THE FCST AREA AND WE/RE
PROBABLY TOO WARM WHERE STRATUS  LINGERS...FROM TRI-CITIES N AND
E? JUST DONT KNOW YET. BELIEVE THE WARM FRONT WILL SET UP FROM NW-
SE ACROSS THE FCST AREA.

DIFFERENTIAL HEATING...CONVERGENCE ALONG THE  DRYLINE  AND WARM
FRONT WILL ALL BE CAPABLE OF INITIATING TSTMS. HOWEVER...THE WARM
SECTOR LOOKS CAPPED AND AM NOT SURE THERE WILL BE A SHRTWV TROF
TO PROVIDE ENOUGH MID-LVL ASCENT/COOLING.

REGARDLESS...WITH TEMPS 84-88F AND DWPTS IN THE LOW 60S...MLCAPE
IS FCST 3000-4000 J/KG. 0-5 KM SHEAR AROUND 30 KTS WILL BE STRONG
ENOUGH FOR SUPERCELLS IF TSTMS DEVELOP. CELLS NEAR THE WARM FRONT
WILL NEED TO BE MONITORED FOR AN ISOLATED TORNADO.

1730Z DAY 2 SPC OUTLOOK HAS INCLUDED AREAS W OF HWY 183 IN A SLGT
RISK FOR SVR.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 311 CDT FRI MAY 24 2013

AN ACTIVE WEATHER PATTERN REMAINS LIKELY DURING THE LONG TERM
FORECAST PERIOD AS SOUTHWESTERLY  MID TO UPPER LEVEL FLOW
PERSISTS AND MULTIPLE MID LEVEL PERTURBATIONS/SHORTWAVES PUSH
OVER OUR AREA. INCREASED OMEGA AHEAD OF ANY ONE OF THESE MID
LEVEL DISTURBANCES COULD RESULT IN PRECIPITATION ACROSS THE AREA
AND AS A RESULT...POPS CONTINUE IN THE FORECAST FOR EVERY DAY
DURING THE LONG TERM FORECAST PERIOD. QPF FIELDS FROM VARIOUS
MODELS ARE ALL OVER THE PLACE DEPICTING DIFFERING PRECIPITATION
AMOUNTS OVER DIFFERENT AREAS OF THE CWA. SUCH A SITUATION MAKES
IT EXTREMELY DIFFICULT TO PIN DOWN AREAS OF HIGHER CONFIDENCE
WITH RESPECT TO POPS AND AS A RESULT...OPTED TO GO WITH AN EVEN-
AVERAGE FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN TO HELP
DERIVE POPS FOR SUNDAY AND MONDAY. BEYOND MONDAY...OPTED TO GO
WITH ALLBLEND WITH MINIMAL CHANGES MADE.

PERSISTENT SOUTH/SOUTHEASTERLY LOW LEVEL FLOW WILL PRESENT
CONTINUED  MOISTURE FLUX INTO THE CENTRAL PLAINS THROUGH MUCH OF
THE LONG TERM FORECAST PERIOD...WITH SURFACE DEWPOINT READINGS
WELL INTO THE 60S EXPECTED ACROSS MUCH OF OUR CWA. THERE ARE
INDICATIONS OF A MEANDERING DRY LINE ACROSS THE WESTERN HALF OF
OUR CWA DURING THE EARLY PART OF NEXT WEEK WHICH...IF
REALIZED...WOULD ALLOW SOME LOCATIONS ACROSS OUR FAR WESTERN CWA
TO OBSERVE A LOWER SURFACE DEWPOINT AT TIMES. AS ALREADY
MENTIONED HOWEVER...CONFIDENCE WITH RESPECT TO THESE DETAILS
REMAINS LOW AND IT IS FAR TOO EARLY TO PRESENT SUCH DETAIL TO
THESE PERIODS OF THE FORECAST.

THE VERY MOIST BOUNDARY LAYER WILL HELP PROMOTE INCREASING
POTENTIAL INSTABILITY DURING THE LONG TERM FORECAST PERIOD...WITH
THE OPERATIONAL GFS AND EC BOTH SUGGESTING DEEP LAYER MUCAPE
VALUES GENERALLY  IN THE 2000-4000J/KG RANGE SUNDAY THROUGH
FRIDAY. IN ADDITION...DEEP LAYER BULK SHEAR VALUES BETWEEN 25KTS
AND 40KTS ARE ALSO EXPECTED EACH DAY. DESPITE THE AFOREMENTIONED
MID LEVEL PERTURBATIONS/SHORT WAVES PUSHING OVER THE AREA DURING
THE LONG TERM FORECAST PERIOD...UNCERTAINTY REMAINS AS TO WHETHER
OMEGA WITH ANY ONE OF THESE FEATURES WILL BE STRONG ENOUGH TO
OVERCOME A LOW LEVEL CAPPING INVERSION EACH DAY. SO WHILE THE
TROPOSPHERE APPEARS AS THOUGH IT WILL BE THERMODYNAMICALLY PRIMED
FOR SIGNIFICANT UPDRAFT PRODUCTION...THERE REMAIN QUESTIONS AS TO
IF AND WHERE CONVECTION WILL ACTUALLY BE REALIZED EACH DAY. GIVEN
ALL THIS...WILL CONTINUE THE VAGUE SEVERE WEATHER MENTION GOING
IN THE HWO FOR THE LONG TERM FORECAST PERIOD.

LITTLE CHANGE IN THE LOW LEVEL AIRMASS WILL PRESENT SIMILAR
TEMPERATURE READINGS EACH DAY DURING THE LONG TERM FORECAST
PERIOD...WITH AN AFTERNOON HIGH TEMPERATURE GENERALLY IN THE 80S
AND AN OVERNIGHT LOW TEMPERATURE IN THE 60S CURRENTLY FORECAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 659 PM CDT FRI MAY 24 2013

CEILINGS SHOULD LOWER AS CONVECTION IN THE WEST APPROACHES. THERE
IS A SMALL CHANCE OF THUNDERSTORMS...BUT THIS IS SMALL ENOUGH TO
KEEP A VCTS FOR NOW AS THERE COULD BE AN MCS FORM AND TRAVEL EAST.
WIND SHOULD REMAIN RATHER BREEZY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...GUERRERO
SHORT TERM...HALBLAUB
LONG TERM...BRYANT
AVIATION...HEINLEIN
Hazardous weather outlook, May 24, 3:31 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT FRI MAY 24 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
331 PM CDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS...
POSSIBLY ORGANIZING INTO A SQUALL LINE AND CROSSING THE OUTLOOK
AREA TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING HAIL UP TO THE SIZE OF QUARTERS. THERE IS A CHANCE
FOR AN ISOLATED DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...LEFT OVER STORMS MAY BE ONGOING ACROSS PARTS OF THE
AREA DURING THE MORNING HOURS. THESE STORMS WILL EXIT THE AREA BY
LATE MORNING...FOLLOWED BY A LULL FOR MUCH OF THE DAY. LATE IN THE
AFTERNOON AND EVENING...ISOLATED THUNDERSTORMS MAY REDEVELOP...
ESPECIALLY ALONG AND NEAR A NEWLY ESTABLISHED WARM FRONT. SEVERE
STORMS ARE POSSIBLE...MAINLY ALONG AND WEST OF HIGHWAY 183. THE
MAIN THREATS WILL BE VERY LARGE HAIL...ISOLATED DAMAGING WIND
GUSTS...AND POSSIBLY A TORNADO...IF A STORM CAN TRACK ALONG OR
CROSS THE WARM FRONT.

FROM SUNDAY THROUGH NEXT THURSDAY...THERE ARE SEVERAL CHANCES
FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. ALTHOUGH IT IS DIFFICULT
TO PINPOINT THE DAILY DETAILS REGARDING TIMING AND LOCATION...THE
POTENTIAL EXISTS FOR PERIODIC SEVERE STORMS...CAPABLE
OF PRODUCING LARGE HAIL TO AT LEAST THE SIZE OF QUARTERS...WIND
GUSTS TO AT LEAST 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 2
INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, May 24, 10:51 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1051 PM CDT FRI MAY 24 2013

NEZ060-250430-
DAWSON NE-
1051 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
1130 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES WEST OF GOTHENBURG...OR 35 MILES WEST
OF LEXINGTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOTHENBURG...
  WILLOW ISLAND...
  COZAD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 229.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4105 10022 4105 9998 4098 9992 4080 9986
      4081 10022 4104 10023
TIME...MOT...LOC 0350Z 245DEG 20KT 4087 10039

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:51 PM CDTSpecial Weather StatementGIDDawson39 min
May 24, 11:01 PM CDTSpecial Weather StatementGIDSherman29 min
May 24, 11:11 PM CDTSpecial Weather StatementGIDGreeley34 min
May 24, 11:26 PM CDTTornado WarningGIDGreeley, Howard, Sherman34 min
May 24, 11:35 PM CDTAreal Flood AdvisoryGIDDawson3 hr
May 24, 11:38 PM CDTAreal Flood AdvisoryGIDSherman3 hr
May 24, 11:40 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman50 min
May 24, 11:57 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson48 min
May 25, 12:30 AM CDTFlash Flood WarningGIDHoward, Sherman4 hr
May 25, 12:46 AM CDTSpecial Weather StatementGIDDawson44 min
May 25, 1:17 AM CDTSpecial Weather StatementGIDHamilton, Merrick28 min
May 25, 1:32 AM CDTSpecial Weather StatementGIDGosper28 min
May 25, 1:56 AM CDTSpecial Weather StatementGIDAdams34 min
May 25, 3:38 AM CDTSpecial Weather StatementGIDSherman37 min
May 25, 4:19 AM CDTAreal Flood WarningGIDHoward, Sherman6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.